Taking Antidepressant Medications
You have been asked to take drugs for your feelings of depression. To take antidepressant drugs safely, you will need some information.
Here are some things you need to know to help you safely take your pills:
Don't drink alcohol with antidepressant medication. Alcohol may make you more depressed and keep your pills from working.
If you have taken your medicine for a long time (months) and you feel it's not working anymore, contact your doctor or nurse, because you may need to have your dosage increased.
Do not suddenly stop taking your pills. You will need the help of your doctor or nurse. Stopping suddenly can make you feel nauseated, dizzy, and unable to sleep. It can also give you a headache, the blahs, nightmares, and return of depressive symptoms.
Antidepressant pills can take a long time to work. Depending on the medication, it can take two to eight weeks at the right level for you for the antidepressant effects to be felt. Most people first sleep better, then are less grouchy, and then have a better mood. You will still have the same kinds of troubles or concerns you felt before starting the medication, but now those same troubles are not as overwhelming. Remember, it takes a long time for the medications to work. You may feel the temptation to stop taking the drugs. Continue to take the drugs even if the symptoms of depression have not changed. Keep in close contact with your doctor or nurse.
Be careful when first taking your medication and driving a car or dangerous machinery. Sometimes antidepressants can make you sleepy or dizzy. Contact your doctor or nurse if side effects affect your usual activities. Your dosage or medication may need to be changed.
Antidepressant medication may cause your mouth to be dry. You can help this by taking frequent sips of water, sucking on hard candies, chewing on sugarless gum, and doing good routine oral care.
Antidepressants can sometimes cause headaches. If you are not currently receiving chemotherapy, you can take some nonaspirin pain reliever for the headache. If the headaches continue or are not relieved by the pain reliever, or if you are undergoing chemotherapy, contact your doctor or nurse to discuss what else you can do.
Antidepressants can cause either diarrhea or constipation. If you have hard stools, increase the amount of fruits, vegetables, and fiber in your diet. If you have diarrhea, decrease the amount of fruits, vegetables, and fiber in your diet. If your changes in diet don't work, call your doctor or nurse for suggestions before taking over-the-counter medications.
You may have nausea when you first start to take your antidepressants. Many times the nausea will decrease in a few days. You may find that you need to adjust when and how you take your medication, such as with food, after food, or before food. If the nausea continues, contact your doctor or nurse.
Call your doctor or nurse immediately if the following occur:
Vomiting that won't stop
Unable to continue with usual activities
Illness that makes you stop taking your medication
Extreme anxiety or inability to sit down
Thoughts of, or intent to, harm others
Thoughts of, or intent to, commit suicide
Can't pass your urine